Alert archive / Tennessee / River Flood Warnings in 2020

River Flood Warning 33, NWS Morristown, TN

April 13, 2020Morgan County, Roane County, Tennessee

NWS Morristown, TN issued this river flood warning at Apr 13, 2020, 5:25 AM EDT for Morgan County, Roane County, Tennessee. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2020, 5:25 AM EDT (09:25 UTC)
Expired
Apr 13, 2020, 3:39 PM EDT
In force
10 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
Major

Counties Morgan County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 108 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Emory River at Oakdale (OAKT1). The gauge peaked at 31.06 ft at Apr 13, 2020, 7:00 AM EDT.

actionminormoderatemajor10203004/1304/14
Action stage
12 ft
Minor stage
27 ft
Moderate stage
28 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03540500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this river flood warning went out at Apr 13, 3:40 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 13, 3:40 AM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
340 AM EDT Mon Apr 13 2020

.SHORT TERM...(Today and tonight)...
Area of showers with a few embedded thunderstorms is now about to
move out of the forecast area. Behind this area scattered showers
were developing across middle and west Tennessee with some
thunder. This convection is just ahead of the surface low and
front approaching Nashville at this time. Strong pressure
gradient still exists from east to west across forecast area and
also west of the front. Winds will increase again in the next few
hours ahead of the front and behind it so have extended the Wind
Advisories through early afternoon western sections and late
afternoon over the northeast. The heavy rains have caused
widespread flooding problems and will continue FFA until 900 AM.
Temperatures are near 60 across the region and should hold steady
the next few hours. There maybe some rises in the eastern sections
this morning. But with the strong cold front moving in by early
afternoon temperatures will begin to fall later in the day.
Tonight temperatures will fall into the mid 30s to lower 40s.
Could be some patchy frost but winds should stay about 5 to 10 mph
from the north and northwest through most of the night so little
frost expected.

TD

.LONG TERM...(Tuesday through Sunday night)...
Below normal temperatures will be the main story of the long-term
period. A shortwave will amplify longwave troughing across the
Eastern CONUS on Tuesday and Tuesday night with some light rain or
snow showers expected across the area as a cold front moves
through. Snow should be light and limited to the higher
elevations. Surface high pressure moves in on Wednesday and
Thursday. With much colder air across the area, expect below
normal temperatures on Tuesday through Thursday. In addition,
widespread frost and freeze risk will be possible on Tuesday
night, and even moreso, on Wednesday night through Thursday
morning.

Southwest flow increases Friday with warmer temperatures near normal
by late week into the weekend. Models diverge on timing next
weekend, but another approaching trough and surface cold front in
forecast to bring increasing rain chances on Saturday and Sunday.
Did not include higher than chance PoPs at this time because of
large model differences next weekend.

JB

&&

.AVIATION...
06Z TAF DISCUSSION.

Showers and thunderstorms still moving northeast across east
Tennessee tonight with MVFR conditions due to low ceilings and
visibilities. With the heavier showers and storms local IFR
conditions possible. Strong winds from the south to southwest
will switch to the west and northwest as a cold front moves
through later tonight. Precipitation will end in the morning and
ceilings will slowly lift to VFR between about 18 to 21Z Monday.

TD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             62  43  65  40  60 /  10   0  10  30   0
Knoxville McGhee Tyson Airport, TN  63  42  61  40  58 /  20  10  10  40  10
Oak Ridge, TN                       62  41  61  38  58 /  30  10  10  40   0
Tri Cities Airport, TN              64  38  60  37  54 /  30  10  20  60  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch until 9 AM EDT this morning for Cherokee-Clay.

     Wind Advisory until 2 PM EDT this afternoon for Cherokee-Clay.

TN...High Wind Warning until 8 AM EDT this morning for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Flash Flood Watch until 9 AM EDT /8 AM CDT/ this morning for
     Anderson-Bledsoe-Blount Smoky Mountains-Bradley-Campbell-
     Claiborne-East Polk-Hamilton-Knox-Loudon-Marion-McMinn-
     Meigs-Morgan-North Sevier-Northwest Blount-Northwest Monroe-
     Rhea-Roane-Scott-Sequatchie-Sevier Smoky Mountains-
     Southeast Monroe-Union-West Polk.

     Wind Advisory until 5 PM EDT this afternoon for Anderson-
     Campbell-Claiborne-Grainger-Hamblen-Hancock-Hawkins-
     Jefferson-Knox-North Sevier-Northwest Blount-Northwest
     Carter-Northwest Cocke-Northwest Greene-Sullivan-Union-
     Washington.

     Wind Advisory until 2 PM EDT /1 PM CDT/ this afternoon for
     Bledsoe-Bradley-East Polk-Hamilton-Loudon-Marion-McMinn-
     Meigs-Morgan-Northwest Monroe-Rhea-Roane-Scott-Sequatchie-
     West Polk.

VA...Wind Advisory until 5 PM EDT this afternoon for Lee-Russell-
     Scott-Washington-Wise.

&&
Hazardous weather outlook, Apr 13, 3:34 AM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
334 AM EDT Mon Apr 13 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-140745-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
334 AM EDT Mon Apr 13 2020 /234 AM CDT Mon Apr 13 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

...Windy Conditions Today, especially this morning...
...Flooding Concerns will Diminish this Morning...

Large area of showers and thunderstorms with moderate to heavy
will move out the area early this morning. However, some river
flooding, roadway flooding, and ponding of low lying areas will
remain through most of the day.

Windy conditions can be expected today, especially this morning,
area-wide. Winds will become westerly and increase to 15 to 30 mph
with gusts up to 50 mph possible this morning. Winds will decrease
this afternoon to 10 to 15 mph by this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Frost is possible across the Plateau and southwest Virginia
Tuesday night and area-wide Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Local storm report, Apr 13, 4:24 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
424 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     5 SW WALLAND            35.67N 83.87W
04/13/2020                   BLOUNT             TN   PUBLIC

            SEVERAL TREES DOWN.

&&

DH
Local storm report, Apr 13, 4:29 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      3 NNE JASPER            35.09N 85.60W
04/12/2020                   MARION             TN   LAW ENFORCEMENT

            SEVERAL ROADWAYS FLOODED IN THE JASPER, TN
            AREA.

&&

DH
Local storm report, Apr 13, 4:32 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLASH FLOOD      2 NNE ATHENS            35.47N 84.59W
04/13/2020                   MCMINN             TN   LAW ENFORCEMENT

            SEVERAL FLOODED ROADWAYS ACROSS MCMINN AND
            MONROE COUNTIES.

&&

DH
Local storm report, Apr 13, 4:39 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      3 NE SOUTH PITTSBURG    35.04N 85.67W
04/13/2020                   MARION             TN   LAW ENFORCEMENT

            SEVERAL ROADWAYS ACROSS SOUTH PITTSBURG,
            JASPER, AND CHATTANOOGA AREA REMAINED
            FLOODED.

&&

DH
Local storm report, Apr 13, 4:50 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 AM     FLASH FLOOD      1 ENE HAMPTON           36.29N 82.15W
04/13/2020                   CARTER             TN   LAW ENFORCEMENT

            THE DOE RIVER NEAR THE CITY OF ROANE
            MOUNTAIN AND HAMPTON ARE OUT OF ITS BANKS.
            SEVERAL ROADS WERE FLOODED AS WELL.

&&

DH
Local storm report, Apr 13, 4:52 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 AM     FLASH FLOOD      ABINGDON                36.70N 81.97W
04/13/2020                   WASHINGTON         VA   LAW ENFORCEMENT

            SEVERAL ROADS WERE FLOODED ACROSS WASHINGTON
            AND RUSSELL COUNTIES OF VIRGINIA.

&&

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:10 PM EDTSpecial Weather StatementMRXMarion35 min
Apr 12, 8:52 PM EDTSpecial Weather StatementMRXBradley53 min
Apr 12, 8:56 PM EDTSpecial Weather StatementMRXMeigs, Rhea49 min
Apr 12, 9:14 PM EDTSpecial Weather StatementMRXPolk46 min
Apr 12, 9:30 PM EDTSpecial Weather StatementMRXMcMinn, Monroe45 min
Apr 12, 9:37 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk53 min
Apr 12, 9:40 PM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Morgan, Roane, Scott3 hr
Apr 12, 9:43 PM EDTAreal Flood AdvisoryMRXMarion3 hr
Apr 12, 9:56 PM EDTAreal Flood AdvisoryMRXMorgan, Scott3 hr
Apr 12, 9:59 PM EDTTornado WarningMRXPolk31 min
Apr 12, 10:08 PM EDTSpecial Weather StatementMRXHamilton52 min
Apr 12, 10:28 PM EDTSevere Thunderstorm WarningMRXMonroe29 min
Apr 12, 10:36 PM EDTRiver Flood AdvisoryMRXMorgan, Roane12 hr
Apr 12, 10:44 PM EDTFlash Flood WarningMRXMarion, Sequatchie3 hr
Apr 12, 11:03 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion57 min
Apr 12, 11:06 PM EDTAreal Flood AdvisoryMRXCampbell, Claiborne, Scott3 hr
Apr 12, 11:16 PM EDTTornado Warning EmergencyMRXHamilton, Polk29 min
Apr 12, 11:28 PM EDTTornado Warning Tornado observedConsiderable damage threatMRXBradley, Polk32 min
Apr 12, 11:41 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Polk49 min
Apr 12, 11:56 PM EDTTornado WarningMRXBradley, McMinn, Polk34 min
Apr 12, 11:59 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton, McMinn, Meigs, Monroe, Polk3 hr
Apr 13, 12:13 AM EDTSevere Thunderstorm WarningMRXMonroe62 min
Apr 13, 12:19 AM EDTAreal Flood WarningMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more3 hr
Apr 13, 12:22 AM EDTAreal Flood WarningMRXMcMinn, Monroe, Polk3 hr
Apr 13, 12:31 AM EDTSevere Thunderstorm WarningMRXBradley, Polk44 min
Apr 13, 12:43 AM EDTAreal Flood AdvisoryMRXAnderson, Blount, Jefferson, Knox, Loudon, Monroe and 1 more3 hr
Apr 13, 12:59 AM EDTFlash Flood WarningMRXBradley, Hamilton, Polk3 hr
Apr 13, 1:00 AM EDTSevere Thunderstorm WarningMRXBlount24 min
Apr 13, 1:14 AM EDTFlash Flood WarningMRXBlount, Knox, Loudon, Monroe, Sevier3 hr
Apr 13, 1:36 AM EDTFlash Flood WarningMRXMcMinn, Monroe3 hr
Apr 13, 1:46 AM EDTFlash Flood WarningMRXHamilton, Marion, Sequatchie3 hr
Apr 13, 1:50 AM EDTAreal Flood WarningMRXBlount, Sevier3 hr
Apr 13, 1:58 AM EDTAreal Flood AdvisoryMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins, Jefferson and 3 more3 hr
Apr 13, 2:03 AM EDTAreal Flood AdvisoryMRXCarter, Cocke, Greene, Hawkins, Johnson, Sullivan and 2 more3 hr
Apr 13, 3:05 AM EDTAreal Flood WarningMRXCarter, Greene, Hamblen, Hawkins, Sullivan, Washington3 hr
Apr 13, 4:09 AM EDTFlash Flood WarningMRXCarter, Johnson, Unicoi, Washington3 hr
Apr 13, 5:22 AM EDTFlash Flood WarningMRXBlount, Sevier3 hr
Apr 13, 6:45 AM EDTAreal Flood WarningMRXMeigs3 hr
Apr 13, 7:13 AM EDTAreal Flood WarningMRXCarter, Johnson, Unicoi, Washington2 hr
Apr 13, 7:55 AM EDTRiver Flood WarningMRXHancock38 hr
Apr 13, 7:55 AM EDTRiver Flood WarningMRXSevier26 hr
Apr 13, 7:55 AM EDTRiver Flood WarningMRXBlount17 hr
Apr 13, 8:00 AM EDTRiver Flood AdvisoryMRXPolk3 hr
Apr 13, 8:21 AM EDTRiver Flood WarningMRXCocke, Jefferson48 hr
Apr 13, 8:46 AM EDTRiver Flood AdvisoryMRXGreene, Unicoi, Washington7 hr
Apr 13, 9:14 AM EDTAreal Flood WarningMRXCarter, Johnson, Unicoi, Washington6 hr
Apr 13, 9:41 AM EDTRiver Flood WarningMRXHancock16 hr
Apr 13, 2:07 AM EDTAreal Flood AdvisoryMRXRussell, Scott, Washington, Wise, City of Bristol, City of Norton3 hr
Apr 13, 4:15 AM EDTFlash Flood WarningMRXRussell, Washington, City of Bristol3 hr
Apr 13, 7:20 AM EDTAreal Flood WarningMRXRussell, Washington, City of Bristol8 hr
Apr 13, 7:55 AM EDTRiver Flood WarningMRXRussell, Scott, Wise27 hr
Apr 13, 1:28 AM EDTSevere Thunderstorm WarningMRXCherokee, Clay47 min
Apr 13, 1:29 AM EDTFlash Flood WarningMRXCherokee, Clay3 hr

Nearby

River Flood Warnings in Tennessee, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.